Alert archive / North Dakota / Wind Advisories in 2024

Wind Advisory 9, NWS Bismarck, ND

April 15, 20248 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Apr 15, 2024, 2:03 AM MDT for 8 counties in North Dakota. It took effect at Apr 15, 2024, 9:00 AM MDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Apr 15, 2024, 2:03 AM MDT (08:03 UTC)
In effect from
Apr 15, 2024, 9:00 AM MDT
Expired
Apr 15, 2024, 10:00 PM MDT
In force
13 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Burleigh County, ND, Emmons County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, Logan County, ND, McIntosh County, ND

The radar

The Bismarck radar (KBIS), 34 km from the middle of the area, began a volume at 08:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.1 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2024-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2024-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3269 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

528 
WWUS73 KBIS 150803
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
303 AM CDT Mon Apr 15 2024

NDZ034>036-041-042-044>047-050-151615-
/O.NEW.KBIS.WI.Y.0009.240415T1500Z-240416T0400Z/
Morton-Burleigh-Kidder-Hettinger-Grant-Adams-Sioux-Emmons-Logan-
McIntosh-
Including the cities of Solen, Fort Yates, Carson, New England,
Hettinger, Wishek, Ashley, Selfridge, Elgin, Bismarck, Mandan,
Linton, Mott, Napoleon, Steele, Gackle, Tappen, Strasburg, and
New Leipzig
303 AM CDT Mon Apr 15 2024 /203 AM MDT Mon Apr 15 2024/

...WIND ADVISORY IN EFFECT FROM 10 AM CDT /9 AM MDT/ THIS MORNING TO 
11 PM CDT /10 PM MDT/ THIS EVENING...

* WHAT...Southeast winds around 30 mph with gusts up to 40 mph 
  expected.

* WHERE...Portions of south central and southwest North Dakota.

* WHEN...From 10 AM CDT /9 AM MDT/ this morning to 11 PM CDT /10 PM 
  MDT/ this evening.

* IMPACTS...Objects left unsecured outside will be blown around. 

* ADDITIONAL DETAILS...Near critical fire weather conditions are 
  also possible. Any fires that ignite will spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles.

&&

$$

Smith
4 follow-up statements
785 
WWUS73 KBIS 151442
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
942 AM CDT Mon Apr 15 2024

NDZ034>036-041-042-044>047-050-152245-
/O.CON.KBIS.WI.Y.0009.240415T1500Z-240416T0400Z/
Morton-Burleigh-Kidder-Hettinger-Grant-Adams-Sioux-Emmons-Logan-
McIntosh-
Including the cities of Ashley, Solen, Selfridge, Strasburg,
Napoleon, Carson, Fort Yates, Linton, New England, Hettinger,
Mott, Tappen, Elgin, New Leipzig, Bismarck, Mandan, Gackle,
Steele, and Wishek
942 AM CDT Mon Apr 15 2024 /842 AM MDT Mon Apr 15 2024/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM CDT /10 PM MDT/ THIS 
EVENING...

* WHAT...Southeast winds around 30 mph with gusts up to 40 mph 
  expected.

* WHERE...Portions of south central and southwest North Dakota.

* WHEN...Until 11 PM CDT /10 PM MDT/ this evening.

* IMPACTS...Objects left unsecured outside will be blown around. 

* ADDITIONAL DETAILS...Near critical fire weather conditions are 
  also possible. Any fires that ignite will spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles.

&&

$$

Jones
900 
WWUS73 KBIS 151615
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1115 AM CDT Mon Apr 15 2024

NDZ034>036-041-042-044>047-050-160015-
/O.CON.KBIS.WI.Y.0009.000000T0000Z-240416T0400Z/
Morton-Burleigh-Kidder-Hettinger-Grant-Adams-Sioux-Emmons-Logan-
McIntosh-
Including the cities of Ashley, Solen, Selfridge, Strasburg,
Napoleon, Carson, Fort Yates, Linton, New England, Hettinger,
Mott, Tappen, Elgin, New Leipzig, Bismarck, Mandan, Gackle,
Steele, and Wishek
1115 AM CDT Mon Apr 15 2024 /1015 AM MDT Mon Apr 15 2024/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM CDT /10 PM MDT/ THIS 
EVENING...

* WHAT...Southeast winds around 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Portions of south central and southwest North Dakota.

* WHEN...Until 11 PM CDT /10 PM MDT/ this evening.

* IMPACTS...Objects left unsecured outside will be blown around. 

* ADDITIONAL DETAILS...Rain showers moving through the area are 
  occasionally producing strong wind gusts up to 55 mph. Near 
  critical fire weather conditions are also possible. Any fires that 
  ignite will spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles.

&&

$$

Jones
845 
WWUS73 KBIS 152341
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
641 PM CDT Mon Apr 15 2024

NDZ034>036-041-042-044>047-050-160400-
/O.CON.KBIS.WI.Y.0009.000000T0000Z-240416T0400Z/
Morton-Burleigh-Kidder-Hettinger-Grant-Adams-Sioux-Emmons-Logan-
McIntosh-
Including the cities of New England, Gackle, Steele, Mandan,
Mott, Solen, Ashley, Linton, Fort Yates, Bismarck, Elgin,
Hettinger, New Leipzig, Napoleon, Strasburg, Tappen, Selfridge,
Wishek, and Carson
641 PM CDT Mon Apr 15 2024 /541 PM MDT Mon Apr 15 2024/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM CDT /10 PM MDT/ THIS 
EVENING...

* WHAT...Southeast winds around 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of south central and southwest North Dakota.

* WHEN...Until 11 PM CDT /10 PM MDT/ this evening.

* IMPACTS...Objects left unsecured outside will be blown around. 

* ADDITIONAL DETAILS...Gusty winds and low humidity values could 
  bring near critical fire weather conditions through the early 
  evening hours. Any fires that ignite may spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles.

&&

$$

Anglin
687 
WWUS73 KBIS 160335
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1035 PM CDT Mon Apr 15 2024

NDZ034>036-041-042-044>047-050-160445-
/O.EXP.KBIS.WI.Y.0009.000000T0000Z-240416T0400Z/
Morton-Burleigh-Kidder-Hettinger-Grant-Adams-Sioux-Emmons-Logan-
McIntosh-
Including the cities of New England, Gackle, Steele, Mandan,
Mott, Solen, Ashley, Linton, Fort Yates, Bismarck, Elgin,
Hettinger, New Leipzig, Napoleon, Strasburg, Tappen, Selfridge,
Wishek, and Carson
1035 PM CDT Mon Apr 15 2024 /935 PM MDT Mon Apr 15 2024/

...WIND ADVISORY WILL EXPIRE AT 11 PM CDT /10 PM MDT/ THIS EVENING...

Although breezy winds may linger through the night, widespread 
advisory level winds are no longer expected. Thus the Wind Advisory 
will expire at 11 PM CDT / 10 PM MDT.

$$

Anglin

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Apr 14, 8:51 PM MDT, 5 hours 12 minutes earlier. Its key messages:

  • Multiple rounds of showers and a few thunderstorms are possible tonight through Tuesday. Severe weather is not expected.
  • Low afternoon humidity and gusty southeast winds may lead to near critical fire weather conditions on Monday afternoon across the south.
  • Expect cooler temperatures starting on Tuesday and lasting into the weekend. The coldest days will be Thursday and Friday when highs will mainly range from the upper 30s to mid 40s.
  • Some light snow is possible Wednesday night through Thursday night, mainly across the north. Little to no accumulation expected.
Area forecast discussion, Apr 14, 8:51 PM MDT, 5 hours 12 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
951 PM CDT Sun Apr 14 2024

.KEY MESSAGES...

- Multiple rounds of showers and a few thunderstorms are
  possible tonight through Tuesday. Severe weather is not
  expected.

- Low afternoon humidity and gusty southeast winds may lead to
  near critical fire weather conditions on Monday afternoon
  across the south.

- Expect cooler temperatures starting on Tuesday and lasting
  into the weekend. The coldest days will be Thursday and Friday
  when highs will mainly range from the upper 30s to mid 40s.

- Some light snow is possible Wednesday night through Thursday
  night, mainly across the north. Little to no accumulation
  expected.

&&

.UPDATE...
Issued at 950 PM CDT Sun Apr 14 2024

Fairly quiet evening continues. Perhaps a few sprinkles are
still possible through the late evening hours for areas under
weak radar returns. As a push of warm air advection sets up
overnight more shower activity is expected to develop, mainly
after midnight. This shower activity could then continue into
Monday. MUCape is still adequate for thunder, which will also be
aided by steepening mid level lapse rates. The LCLs will remain
quite high, and effective layer shear will be only be modest.
Thus severe weather is still not expected with this initial
round. Maintained NBM thunder chances for now, although thunder
could be found to a more broad area tonight through the day
Monday than currently in the forecast. Confidence was not high
enough to expand thunder mention at this time.

UPDATE
Issued at 700 PM CDT Sun Apr 14 2024

Little needing updating early this evening. Radar continues to
show light returns across central and northern portions. Dry air
in place has limited these to mainly virga showers. Chances will
increase for precipitation tonight, although current though is
this could delay until after midnight local time. Limited PoPs
to just sprinkle mention through the evening. Otherwise the
forecast remains on track.

&&

.DISCUSSION...
Issued at 300 PM CDT Sun Apr 14 2024

Western and central North Dakota currently sits under the
eastern slope of a low amplitude upper level ridge. Later
tonight, the ridge axis will move into western North Dakota as a
surface low starts to deepen to the east of the Rockies. Some
warm air advection showers will develop tonight and into Monday
morning, pretty much along the ridge axis and surface baroclinic
zone. RAP forecast soundings suggest the potential for 100 to
200 J/kg MUCAPE so a few rumbles of thunder are not out of the
question.

The main story for Monday will be the return of breezy to windy
conditions and the potential for some near critical fire weather
conditions. By late morning winds will increase out of the
southeast with the strongest readings generally along the South
Dakota border. Sustained winds in the 25 to 30 mph range will be
possible with a couple gusts to 45 mph. With the southeast
surface flow, we will not be as dry as we have been in recent
days but we should still dip into the 20 to 30 percent range for
minimum relative humidity Monday afternoon across most of the
west and south. Where the best overlap is, we could see some
near critical fire weather conditions, generally as far west as
Adams, Hettinger, and Stark counties, over to Morton, Burleigh
and Kidder counties, and down to Dickey and LaMoure counties.
This pattern would be a bit more concerning if we had dry
northwest surface winds, but near critical fire weather
conditions certainly seem possible. Highs will range from the
lower 60s northeast to the mid to upper 70s southwest.

Monday night into Tuesday, an upper low kicks out into the
central Plains while the surface low moves into Nebraska.
Showers and thunderstorms should start to develop over the
higher terrain in eastern Wyoming and southeast Montana before
slowly moving into western North Dakota in the evening and into
central North Dakota overnight. As far as thunderstorm
potential, there will be some decent elevated instability
associated with this system. The latest RAP data suggests the
potential for MUCAPE ranging in the 500 to 1500 J/kg range by
late Monday evening, generally along and south of Interstate 94
(the higher MUCAPE values will be located near the South Dakota
border). 0-1 km shear values are forecast to be high, on the
order of 35 to 50 knots, but 0-6 km shear is only forecast to
max out around 25 knots in the same area. Thus, it seems most
of the shear will actually be present below any thunderstorms
that do form, limiting any severe potential. Some instability
may hang around across the south and east through the late
morning and into the early afternoon hours on Tuesday, but
should start to diminish through the rest of the day,
transitioning any thunderstorm activity to just showers. Tuesday
will also be the start the next cooling trend with highs
forecast in the 50s.

Most of the precipitation will move out Tuesday night into
Wednesday morning but there could be some lingering showers
north (with some snow flakes possibly mixing in). An upper low
will then move across Manitoba to our north on Thursday. In
previous days, models have shown this low a bit further south,
leading to some snow chances across much of the state. However,
there has been a northern trend over the past few model runs
and most of the precipitation is trending well north of the
International Border on Thursday. Still, we could see enough of
a glancing blow to bring at least some light snow to our north.
Little to no accumulation is expected. After the aforementioned
upper low moves off to the east, mainly dry weather is expected
Friday and through the weekend.

Thursday and Friday look to be the coldest days of the period.
On Thursday morning we will see lows ranging from the lower 20s
to lower 30s and on Friday morning we will see lows mainly in
the low to mid 20s. Highs on Thursday will range from the upper
30s northwest to the upper 40s southeast. Friday may be just a
touch cooler, ranging from the upper 30s to the mid 40s. While
it's still a ways out, we could see the next warm up starting on
Saturday. Finally, breezy to windy conditions should prevail
every day of the week starting tomorrow.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 700 PM CDT Sun Apr 14 2024

VFR conditions are expected through the forecast period. Clouds
go on the increase tonight into Monday morning, with scattered
showers and perhaps a few thunderstorms possible. Confidence in
timing and location of these showers is still low to medium. For
now placed VCSH in TAFs with medium confidence later tonight
through Monday morning. Confidence was too low to include
precipitation mention in TAFS for Monday afternoon at this
time, although most sites will have at least a slight chance for
an isolated rain shower. As mentioned, non severe thunderstorms
are possible tonight through Monday. Confidence was not high
enough to include any TS mention at this time. Lastly, look for
southeast winds to increase on Monday. Some LLWS is possible in
the west as a result. Confidence was only high enough to place
in KXWA TAF for Monday morning.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Anglin
DISCUSSION...ZH
AVIATION...Anglin
Hazardous weather outlook, Apr 15, 1:47 AM MDT, 16 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
247 AM CDT Mon Apr 15 2024

NDZ001>005-009>013-017>023-025-031-032-037-040-043-160800-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stutsman-Slope-Bowman-
247 AM CDT Mon Apr 15 2024 /147 AM MDT Mon Apr 15 2024/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Isolated thunderstorms are possible late tonight. Severe weather
is not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ033>036-041-042-044>048-050-051-160800-
Stark-Morton-Burleigh-Kidder-Hettinger-Grant-Adams-Sioux-Emmons-
Logan-La Moure-McIntosh-Dickey-
247 AM CDT Mon Apr 15 2024 /147 AM MDT Mon Apr 15 2024/

This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Isolated thunderstorms are possible late tonight. Severe weather
is not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Near critical fire weather conditions are possible Monday
afternoon into the early evening due to low relative humidity and
gusty southeast winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Wind Advisories in North Dakota, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.